Long-term opioid therapy has been increasingly recognized to cause multisystem complications beyond dependence and respiratory depression. Among these, opioid-induced adrenal insufficiency and opioid-induced esophageal dysfunction remain underdiagnosed and poorly understood in routine clinical practice. We report the case of a 64-year-old woman with chronic high-dose methadone use who developed secondary adrenal insufficiency with refractory hypotension and subsequently manifested with progressive esophageal dysfunction with imaging findings suggestive of achalasia. This case highlights the need for increased clinical suspicion of endocrine and gastrointestinal complications in patients undergoing prolonged opioid therapy.
No takes yet. Share an insight, caveat, or question.
Owusu-Ansah et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: